doctor head
 
  pharmacy and drugs  
search Search
 
       About us       News      A-Z Drugs      Stores      Top Drugs      Contact  
  doctor doctor hand
 
  doctor legs  
 
 
 
 

  Diseases

    Use Caution When Treating Seasonal Allergies

Allergy season is here, and over-the-counter allergy medications are flying off the shelves. But did you know that mixing certain allergy medications with other medicines can have hazardous effects on your health?

The active ingredients of allergy products can cause over-medicating with other combination or single-entity non-prescription or prescription medications.

"By consulting with your pharmacist, consumers can make an educated choice as to which allergy medicine is right for them," says Dr. Daniel A. Hussar, Remington professor of pharmacy at Philadelphia College of Pharmacy at University of the Sciences in Philadelphia. "Consumers should read the warnings on over-the-counter medicines and consult with their pharmacist in order to make educated decisions about which allergy medication is right for them."

"Certain allergy medications (antihistamines) can cause drowsiness or sleepiness, and caution must be observed when participating in activities like driving or operating machinery," Hussar noted. If this response is bothersome, the consumer should ask the pharmacist to recommend a product that does not cause this sedative effect.

Some antihistamines have a drying effect and cause annoying effects like dry mouth. "This is another situation in which the pharmacist can recommend another product that is not likely to cause this effect."

Some allergy products contain analgesics such as acetaminophen or ibuprofen. When an allergy product containing one of these analgesics as a secondary ingredient is taken by a patient who is also using an analgesic for another purpose, an excessive response may result. Side effects may be subtle and develop slowly but, in some individuals serious stomach, kidney, or liver problems could result.

Some patients with high blood pressure may experience problems due to the decongestants included in many allergy products. Decongestants can raise blood pressure, which can be particularly dangerous in patients with high blood pressure that is not well controlled, says Hussar.

Dr. Hussar has been quoted and has published extensively on issues surrounding consumer-related pharmacy practices. Dr. Hussar is available for interviews.

University of the Sciences in Philadelphia is a private, coeducational institution founded in 1821 as Philadelphia College of Pharmacy, the first college of pharmacy in North America. It is where the founders of six of the top pharmaceutical companies in the world launched their futures. Comprising four colleges across a broad range of majors, USP specializes in educating its 2,800 students for rewarding careers through its undergraduate, graduate, and doctoral degree programs in pharmacy, science, and the health sciences.

University of the Sciences in Philadelphia
600 S. 43rd St.
Philadelphia, PA 19104
United States
http://www.usip.edu

Publication Date: 2007-04-24 02:00

© 2006-2007 pharmacy-and-drugs.com. All rights reserved.